Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 59, NWS Paducah, KY

December 19, 2002Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Dec 19, 2002, 6:57 AM CST for Calloway County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 6:57 AM CST (12:57 UTC)
Expired
Dec 19, 2002, 11:00 AM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 191257
FFWPAH
KYC035-191700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 1100 AM CST

* AT 655 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN OVER CALLOWAY COUNTY.

* SLOW MOVING STORMS ARE PRODUCING TORRENTIAL RAINFALL IN CALLOWAY
  COUNTY...WITH MORE HEAVY RAIN ON THE WAY. SPOTTERS REPORTED CREEKS
  AND STREAMS BEGINNING TO COME OUT OF THEIR BANKS JUST NORTH OF 
  MURRAY. ADDITIONAL RAINFALL WILL ONLY INCREASE THE FLOOD THREAT 
  AND CAUSE IT TO BECOME MORE WIDESPREAD...AND LIFE THREATENING.

  STAY TUNED TO NOAA RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE 
  WARNINGS. BE ESPECIALLY CAREFUL IF TRAVELING AND NEVER CROSS A 
  ROAD WITH WATER FLOWING OVER IT.

LAT...LON 3672 8846 3617 8856 3631 8796 3676 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 3:45 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 19, 3:45 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CST THU DEC 19 2002

88D THIS MORNING SHOWED WDSPRD RAIN NOW COVERING ONLY W KY AND SW
IN...WITH THUNDER NOW NEARLY NONEXISTENT AS THE PCPN MOVED INTO MORE
STABLE AIR. IR SATL W/ RUC40 OVERLAY SHOWED THE QUASISTATIONARY PART OF THE
COLD FRONT IN AR WAS BEGINNING TO MOVE E AS SRN PLAINS TROF
CONTINUED TO DIG EWD.

MODELS IN FAIRLY GOOD AGREEMENT IN THEIR DEPICTION AS LARGE UPPER
LOW OVER THE UPPER MIDWEST PROGRESSES SLOWLY EWD. MEANWHILE...THE
SRN PLAINS TROF EMBEDDED IN THE FLOW IS PROGGED TO LIFT NEWD AWAY FROM
THE FCST AREA EARLY FRI. MODELS DEVELOP A SFC WAVE ALONG THE SFC
COLD FRONT...AND THE FEATURE WILL MOVE NEWD ACROSS WKY THIS AFTN.
THIS SHOULD ENHANCE CONVECTION OVER PRIMARILY WKY...MAINLY INCLUDING
THE LBL AND PENNYRILE REGIONS. IT APPEARS THAT QPF VALUES MAY
APPROACH BUT NOT EXCEED GUIDANCE VALUES IN THAT AREA...THUS FFA
WONT BE ISSUED. HOWEVER...JUST LIKE YESTERDAYS RAINS THERE IS
LIKELY TO BE SOME NUISANCE FLOODING. TSTM ACTIVITY SHOULD REMAIN
MAINLY EAST OF THE MS RIVER THIS AFTN WHERE HIGHER THETA-E AIR WILL
BE. SOME PCPN COULD LINGER IN THE ERN THIRD OF THE AREA THU
EVE...WILL INCLUDE A SMALL CHANCE THERE.

ANOTHER IMPULSE AND WEAK COLD FRONT MOVES THROUGH FOR SAT...OFFERING
A CHANCE OF SHOWERS. THE NEXT CHANCE OF PCPN IS ON TUE OF NEXT
WEEK...WHERE ISENTROPIC LIFT AHEAD OF A SRN STREAM UPPER LOW SETS
UP. AT THIS POINT...ENOUGH COLD AIR COULD BE IN PLACE AT THE SFC TO
CREATE SNOW...ENOUGH TO MENTION IT ALONG W/ RAIN FOR MAINLY THE
SOUTH PART OF THE FCST AREA. THE SYSTEM COULD MOVE OUT QUICKLY
ENOUGH TO GIVE US SUNSHINE FOR CHRISTMAS DAY.

GUIDANCE NUMBERS IN FAIR AGREEMENT...MAV SEEMS TO HAVE THE BEST
HANDLE ON CURRENT CONDITIONS HOWEVER.

.PAH...NONE.

DB
Hazardous weather outlook, Dec 19, 5:30 AM CST, 1 hour 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...SLIGHT RISK OF SEVERE WEATHER TODAY FOR THE SOUTHEAST PART OF
WESTERN KENTUCKY...

...HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING...

.DAY ONE...TODAY...
AN UPPER LEVEL IMPULSE WILL MOVE OUT OF TEXAS. MEANWHILE...A
SURFACE LOW PRESSURE AREA IS EXPECTED TO MOVE NORTHEAST ACROSS
WESTERN KENTUCKY ALONG A COLD FRONT. GENERAL THUNDERSTORM ACTIVITY
CAN BE EXPECTED MAINLY EAST OF THE MISSISSIPPI RIVER TODAY. STRONG
WIND SHEAR ALOFT...MODEST INSTABILITY...AND PLENTY OF MOISTURE MAY
PROVIDE THE RIGHT CONDITIONS FOR ISOLATED SEVERE STORM DEVELOPMENT
ACROSS THE SOUTHEAST CORNER OF THE QUAD STATE AREA.

ABUNDANT AVAILABLE MOISTURE AND SLOW INITIAL MOVEMENT OF THE FRONT
WILL ENCOURAGE HEAVY RAINFALL WITH MANY OF THE STORMS TODAY. THIS
COULD RESULT IN SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF RAIN OR SNOW ON CHRISTMAS EVE...HOWEVER IT IS
TOO EARLY TO DETERMINE THE POTENTIAL FOR MEASURABLE SNOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY ACROSS MAINLY THE
PENNYRILE REGION OF KENTUCKY.

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 8:51 AM CSTFlash Flood WarningPAHCalloway2 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.